Denture Creams Can Cause Serious Health Problems. Denture creams, used by millions of people to keep their dentures in place, can cause serious health problems. Denture creams, such as PoliGrip and Fixodent, contain zinc, which if ingested in large amounts, can lead to copper deficiency, neurological problems and even a nerve disorder called neuropathy. Unfortunately, most denture cream users have no idea that these products are potentially dangerous, because denture cream manufacturers are not required to include safety warnings on the product labels.
For several years, it has been know that zinc-containing denture creams could cause neurological problems if too much was used. GlaxoSmithKline, the maker of Super PoliGrip, has faced lawsuits filed by people who claim that they suffer from zinc poisoning caused by the product. One lawsuit, filed in 2006 by a man who had used Super PoliGrip for eight years, claimed that zinc in the product was responsible for his neuropathy. Neuropathy is a nerve disorder that causes debilitating pain in the extremities.
Earlier this summer, the journal “Neurology” reported on four people suffering from zinc poisoning that was likely caused by denture creams. All of the patients exhibited neurological symptoms typical of zinc poisoning. In all four cases, the patients usually used up two tubes of denture cream in a single week. One tube of denture cream should last a minimum of three weeks. Several of the patients had lost their teeth at a very early age, so they were exposed to excessive amounts of these product over a very long period of time.
The denture creams the patients used were tested for zinc concentrations, which ranged between 17,000 and 34,000 micrograms per gram. The National Academy of Sciences stated in 2001 that the largest daily tolerable zinc intake is 40 mg. But based on the patients’ denture cream use, the researchers estimated that they were exposed to at least 330 mg of zinc daily, far more than the recommended daily allowance of 8 mg for women and 11 mg for men. Blood tests indicated that all four had excessively high levels of zinc in their blood.
Patients Showed Improvement After Quitting Denture Cream Use
Unfortunately, the patients in these case studies did not improve a great deal once they stopped using dental cream. One patient’s neurological symptoms included weakness in the hands and poor balance, while another had weakness in her arms and legs that made her wheelchair dependent, along with cognitive decline and urinary incontinence. These patients showed “mild neurologic improvement” after they quit using denture cream and began taking copper supplements.
Another patient took copper supplements but didn’t stop using denture cream. His copper levels improved, but his zinc levels remained too high and he showed no improvement in his neurological symptoms. The fourth patient, who took copper supplements and stopped using denture cream, showed improvement in copper and zinc levels, but no improvement in neurological symptoms.
With 35 million people using denture creams, zinc poisoning from these products has the potential to become a big public health problem. But the Food & Drug Administration (FDA) doesn’t require denture cream makers to list ingredients or potential health risks on their product labels. Denture creams are considered a Class I medical device by the FDA. This means that as far as the FDA is concerned, denture creams are low-risk. Without an FDA requirement to do so, the makers of denture creams have been unwilling to provide such information to consumers.
While the FDA has failed to protect denture wearers from these dangerous products, there are some things individuals can do to protect themselves. Above all, denture creams should not be used in excess. Often people with poorly fitting dentures will use large amounts of denture creams to fix the problem. But it is far safer to seek professional help to have ill-fitting dentures refitted or replaced. Finally, people with dentures should be sure to see their dentist at least once a year, in order to make sure their dentures are fitting properly.